Nebraska, 2010

Tornado and Hail in Nebraska, July 17, 2010

July 17, 2010 · NWS LBF · 19 events in 6 counties and zones

A cold front moved across western Nebraska intersecting with extremely warm temperatures and abundant low level moisture to create a volatile atmosphere by mid-afternoon. Strong vertical wind shear aided severe thunderstorm development and produced numerous large hail events, one tornado, and several strong wind reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A cold front moved across western Nebraska intersecting with extremely warm temperatures and abundant low level moisture to create a volatile atmosphere by mid-afternoon. Strong vertical wind shear aided severe thunderstorm development and produced numerous large hail events, one tornado, and several strong wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 17, 2:45 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 17, 2:45 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION...CORRECTED AVIATION AND EXTENDED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
345 PM CDT SAT JUL 17 2010

.SYNOPSIS...
    AT 19Z...LOW PRESSURE WAS CENTERED OVER NORTH CENTRAL SOUTH
DAKOTA WITH A DRY LINE EXTENDING THROUGH WESTERN SOUTH DAKOTA...
WESTERN NEBRASKA AND EASTERN COLORADO. THERE WAS ALSO A COOL FRONT
STRETCHING THROUGH SOUTHWEST SOUTH DAKOTA AND ACROSS NORTHERN
WYOMING. SURFACE DEWPOINTS IN THE 70S EXTENDED AS FAR WEST AND NORTH
AS ONEILL...BROKEN BOW AND NORTH PLATTE. IN THE NEBRASKA
PANHANDLE...UPPER 30S TO MID 40S WERE THE RULE. SATELLITE DERIVED
PRECIPITABLE WATER SHOWED A PLUME OF 20-25MM EXTENDING INTO NORTH
CENTRAL NEBRASKA AND EASTERN SOUTH DAKOTA. THE SURFACE LAPS DATA
SHOWED SURFACE BASED CONVECTIVE POTENTIAL ENERGY EXCEEDING 5000J/KG
EXTENDING TO ABOUT NORTH PLATTE AND GREATER THAN 3000J/KG EAST OF A
VTN-TIF-OGA-IML LINE. THE MOST FAVORABLE 0-6KM BULK SHEAR WAS IN THE
NORTHERN PART OF THE AREA WHERE IT WAS 40-45KT.
&&

.SHORT/MEDIUM RANGE...TONIGHT THROUGH TUESDAY NIGHT.
    THE RUC AND THE 12Z RUN OF THE NAM ARE VERY CLOSE WITH THE
TIMING OF THE FRONTAL PASSAGE THIS EVENING 00-06Z THROUGH ONEILL...
BROKEN BOW AND NORTH PLATTE. IN ADDITION...THE 12Z GEM SUPPORTS THE
NAM AND RUC. HOWEVER...AT THIS TIME...THE RUC SEEMS TO BE THE ONLY
ONE WITH A HANDLE ON THE SURFACE BASED MOISTURE...THOUGH THE
PRECIPITABLE WATER FIELD LENDS MORE SUPPORT TO THE NAM SOLUTION FOR
THE LOCATION OF THE HIGH CONVECTIVE POTENTIAL ENERGY. THE RUC
APPEARS TO BE BIASED BY THE HIGH SURFACE DEWPOINTS IN THE RELATIVELY
UNMIXED BOUNDARY LAYER. ANYWAY...THE BEST CHANCES FOR CONVECTION
APPEAR TO BE IN CENTRAL AND NORTH CENTRAL NEBRASKA...THOUGH THE
CONVECTIVE PARAMETERS INDICATE THAT CONVECTION MAY EXTEND WEST TO
VALENTINE AND NORTH PLATTE. SOME SEVERE POTENTIAL EXISTS...
ESPECIALLY IN THE HIGHER BULK SHEAR AREAS OVER CENTRAL AND NORTH
CENTRAL NEBRASKA...THE AREA EAST OF VALENTINE...THEDFORD AND NORTH
OF I-80. SINCE THE COVERAGE WILL BE LIMITED AND THE UNCERTAINTY IS
HIGH...WE WILL NOT MENTION SEVERE FOR NOW.
    AFTER THE FRONT PASSES TONIGHT...IT STALLS OVER KANSAS. IT THEN
WORKS ITS WAY NORTHWARD VERY SLOWLY...STALLING ONCE AGAIN NEAR THE
KANSAS-NEBRASKA BORDER. THIS SETS THINGS UP AGAIN FOR AFTERNOON AND
EVENING THUNDERSTORM DEVELOPMENT MONDAY AND TUESDAY. THOUGH IT IS
APPROPRIATE TO MENTION THUNDERSTORMS EACH OF THOSE DAYS...THE
UNCERTAINTY WOULD DICTATE KEEPING THE PROBABILITY FAIRLY
LOW.

.EXTENDED...WEDNESDAY THROUGH SATURDAY.
    PATTERN OVERALL WILL REMAIN UNCHANGED...AS UPPER LEVEL HIGH
PRESSURE REMAINS ANCHORED FROM THE SOUTHERN PLAINS INTO THE
SOUTHEAST CONUS. OUR AREA WILL REMAIN IN WESTERLY FLOW ALOFT TO THE
NORTH OF THE UPPER HIGH...AND WEAK SHORTWAVES WITHIN THE FLOW WILL
CONTINUE TO INTERACT WITH WITH A WARM...MOIST...AND UNSTABLE AIRMASS
TO BRING AT LEAST ISOLATED TSTMS DAILY TO THE REGION. TEMPERATURES
SHOULD REMAIN IN CHECK AS A FRONT OSCILLATES BACK AND FORTH...NO
REAL HOT WEATHER EXPECTED WITH THE FRONT IN THE AREA...BUT IT WILL
CONTINUE TO BE WARM AND HUMID.
&&

.AVIATION...
    WEAK COLD FRONT EXPECTED TO BE THE FOCUS FOR ISOLATED TSTMS
ACROSS NORTH CENTRAL AND WESTERN NEB LATE THIS AFTERNOON AND
EVENING. COVERAGE IS EXPECTED TO BE SUCH THAT TSTMS ARE NOT
CURRENTLY INCLUDED IN THE KVTN TAF...BUT THE THREAT IS NOT NON-ZERO.
SAME GOES FOR AREAS FURTHER SOUTH INCLUDING THE KLBF TAF SITE...AS
ISOLATED STORMS SHOULD SPREAD SOUTH AFTER 00Z AS THE WEAK FRONT
CONTINUES TO PUSH SOUTHEAST. WINDS WILL BE SOUTH AT 5 TO 15 KTS
AHEAD OF THE FRONT...WITH A SWITCH TO THE NORTHEAST AT 5 TO 15 KTS
BEHIND THE FRONT. OTHER THAN THE ISOLATED TSTMS...NO RESTRICTIONS TO
CEILINGS OR VISIBILITY EXPECTED.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT/MEDIUM RANGE...SPRINGER
AVIATION/EXTENDED...TAYLOR
Hazardous weather outlook, Jul 17, 5:03 PM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
603 PM CDT SAT JUL 17 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-182315-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
603 PM CDT SAT JUL 17 2010 /503 PM MDT SAT JUL 17 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SCATTERED TO ISOLATED THUNDERSTORMS WILL CONTINUE TONIGHT NEAR AND
ALONG A WEAK COLD FRONT. THIS WEAK FRONT IS EXPECTED TO EXIT THE
OUTLOOK AREA SOON AFTER MIDNIGHT. ISOLATED SEVERE STORM WILL BE
POSSIBLE...WITH DAMAGING WIND AND LARGE HAIL THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE UPPER AIR PATTERN WILL KEEP WESTERN AND NORTH CENTRAL
NEBRASKA IN A FAST ZONAL FLOW...WITH THUNDERSTORMS POSSIBLE NEARLY
EVERY DAY THROUGH THE COMING WEEK. A WIDESPREAD OUTBREAK OF SEVERE
THUNDERSTORMS IS NOT EXPECTED...BUT ISOLATED SEVERE THUNDERSTORMS
ARE POSSIBLE NEARLY EVERY AFTERNOON AND EVENING OVER WESTERN AND
NORTH CENTRAL NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KAR

The radar

The North Platte radar (KLNX), 132 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

14 hail, 3 thunderstorm wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Keya Paha

When
July 17, 5:09 PM CST
Where
Keya Paha County, 9.82 mi SE of Burton
Measured
1.25 in hail
Reported by
Public
Coordinates
42.810, -99.450

Hail was deep enough to cover the ground.

Hail, Blaine

When
July 17, 5:50 PM CST
Where
Blaine County, 9.67 mi N of Brewster
Measured
1 in hail
Reported by
Public
Coordinates
42.070, -99.870

Hail, Keith

When
July 17, 5:20 PM MST
Where
Keith County, 8.31 mi S of Paxton
Measured
1.75 in hail
Reported by
Public
Coordinates
41.010, -101.360

Hail, Holt

When
July 17, 6:40 PM CST
Where
Holt County, 5.07 mi NNE of Atkinson
Measured
1.75 in hail
Reported by
Public
Coordinates
42.600, -98.940

Hail, Lincoln

When
July 17, 6:55 PM CST
Where
Lincoln County, 3.75 mi WSW of Sutherland Res
Measured
1 in hail
Reported by
Public
Coordinates
41.100, -101.210

Hail, Lincoln

When
July 17, 7:01 PM CST
Where
Lincoln County, 1.73 mi SE of Sutherland Res
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.110, -101.130

Hail, Custer

When
July 17, 7:12 PM CST
Where
Custer County, 2.93 mi NW of Anselmo
Measured
1 in hail
Reported by
Public
Coordinates
41.650, -99.910

Hail, Lincoln

When
July 17, 7:19 PM CST
Where
Lincoln County, 0.69 mi S of Hershey
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.160, -101.000

Hail, Holt

When
July 17, 7:20 PM CST
Where
Holt County, 0.86 mi SE of (Onl)o Neill Arpt
Measured
1 in hail
Reported by
Public
Coordinates
42.460, -98.670

Hail, Custer

When
July 17, 7:21 PM CST
Where
Custer County, 0.52 mi E of Anselmo
Measured
1 in hail
Reported by
Public
Coordinates
41.620, -99.860

Funnel Cloud, Lincoln

When
July 17, 7:23 PM CST
Where
Lincoln County, 4.18 mi S of North Platte
Reported by
Trained Spotter
Coordinates
41.090, -100.770

Hail, Lincoln

When
July 17, 7:23 PM CST
Where
Lincoln County, 5.91 mi SSE of Hershey
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.090, -100.960

Tornado, Lincoln

When
July 17, 7:23 PM CST
Where
Lincoln County, 4.18 mi S of North Platte
Rating
EF0
Path length
0.1 mi
Path width
5 yd
Reported by
Trained Spotter
Coordinates
41.090, -100.770

The tornado was briefly on the ground with no damage reported.

Thunderstorm Wind, Lincoln

When
July 17, 7:23 PM CST
Where
Lincoln County, 4.86 mi S of North Platte
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.080, -100.770

The winds were accompanied by nickel size hail at Lake Maloney.

Hail, Custer

When
July 17, 7:25 PM CST
Where
Custer County, 0.52 mi E of Anselmo
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
41.620, -99.860

Hail, Custer

When
July 17, 7:51 PM CST
Where
Custer County, 5.51 mi SW of Merna
Measured
1.5 in hail
Reported by
Public
Coordinates
41.420, -99.840

Thunderstorm Wind, Lincoln

When
July 17, 7:55 PM CST
Where
Lincoln County, 1.04 mi E of Brady
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
41.030, -100.350

The winds were estimated by a storm chaser.

Thunderstorm Wind, Custer

When
July 17, 8:22 PM CST
Where
Custer County, 17.9 mi SW of Callaway
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.130, -100.190

The winds were estimated with small hail the size of marbles.

Hail, Custer

When
July 17, 8:30 PM CST
Where
Custer County, 2.08 mi SE of Anselmo
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
41.600, -99.840

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyThe tornado archive for Nebraska, 2010Warnings in Nebraska, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240830, 240832, 240833, 240835, 240836, 240837, 240838, 240839, 240840, 240842, 240828, 240843, 240861, 240862, 240845, 240847, 240863, 240864, 240849.